Hail, Clay
- When
- May 24, 1:54 PM CST
- Where
- Clay County, 4 mi W of Clay Center
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.533, -98.133
As a cold front sliced across south-central Nebraska, a supercell thunderstorm developed along the front and moved southeast across Nuckolls and Thayer counties. The supercell became a prolific tornado producing storm with almost a dozen tornadoes having been reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
As a cold front sliced across south-central Nebraska, a supercell thunderstorm developed along the front and moved southeast across Nuckolls and Thayer counties. The supercell became a prolific tornado producing storm with almost a dozen tornadoes having been reported. With rainfall from the thunderstorm limited to a small area, the tornadoes were visible throughout the region by spotters, storm chasers and the public. At one point, three tornadoes were on the ground at one time in southwest Thayer county, one of which severely damaged two farmsteads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 24, 10:55 AM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1155 AM CDT MON MAY 24 2004 .DISCUSSION...HAVE UPDATED ZONES TO INCREASE CHANCE OF THUNDERSTORMS AND CHANGE WORDING FOR SEVERE. OTHERWISE FEW OTHER CHANGES. .PREV DISCUSSION...WEATHER PATTERN REMAINING ACTIVE ACROSS THE CENTRAL PLAINS FOR TODAY AS A COLD FRONT CURRENTLY OVER WY AND WESTERN SD WILL PUSH ACROSS THE AREA. THIS IS A RESULT OF A STRONG WAVE...SEEN ON WATER VAPOR IMAGERY ALREADY EXITING THE CENTRAL ROCKIES...MOVING THROUGH THE REGION. LATEST SAT IMAGERY ALSO REVEALS A STRATUS DECK MOVING SOUTH INTO AREA AT TIME WITH THE 06Z ETA INDICATING THIS CLOUD COVER MAY REMAIN AROUND AREA THROUGH THE MORNING HOURS MAINLY NORTH OF INTERSTATE 80. THIS LOOKS TO SETUP A DECENT TEMPERATURE GRADIENT FROM NORTH TO SOUTH ACROSS CWA WITH HIGHS RANGING FROM THE MID 70S NEAR ORD TO NEAR 90 AROUND OSBORNE. HOWEVER...MAIN PROBLEM FOR THE DAY IS CONVECTIVE POTENTIAL AS RAPID MOISTURE RETURN IN COMBINATION WITH AFOREMENTIONED COLD FRONT/DRYLINE SETS THE STAGE FOR ANOTHER ROUND OF SEVERE WEATHER. BIGGEST QUESTION WITH THIS EVENT IS CONVECTIVE INITIATION TIME AS THIS WILL DETERMINE WESTWARD EXTENT OF THUNDERSTORMS. BEST GUESS AT THIS POINT IS THAT CONVECTION WILL LIKELY DEVELOP ALONG AND EAST OF HIGHWAY 281 BY EARLY AFTERNOON. INSTABILITY LOOKS DECENT AS WELL AS SHEAR SO WILL PLAY UP EVENT IN HWO. FRONT THEN CLEARS AREA BY EARLY TO MID EVENING WITH PRECIP CHANCE DIMINISHING QUICKLY BY MIDNIGHT. HOWEVER...AS NEXT WAVE KICKS OUT OF THE ROCKIES AND LLJ STRENGTHENS SOME ELEVATED CONVECTION LOOKS POSSIBLE OVER NORTH CENTRAL KANSAS AFTER MIDNIGHT. COLD FRONT THEN REMAINS WELL SOUTH OF AREA ON TUESDAY AS 100-110 KT UPPER JET MOVES INTO THE REGION. LEFT EXIT REGION OF UPPER JET MAY PRODUCE ENOUGH LIFT TO BRING SOME ELEVATED ISOLATED SHOWERS AND THUNDERSTORMS NEAR THE ORD TO CENTRAL CITY AREAS DURING THE MORNING AND EARLY AFTERNOON HOURS DESPITE MUCH COOLER AIR AT THE SURFACE. SPEAKING OF COOLER AIR WILL AIM HIGHS INTO THE MID 60S NORTH TO THE LOW 70S SOUTH. WEDNESDAY LOOKS QUIET AS SURFACE HIGH RIDGES ACROSS THE AREA AND COLD FRONT OVER THE SOUTHERN PLAINS KEEPS DEEPER MOISTURE OUT OF THE REGION. HIGHS SHOULD REBOUND INTO THE MID 70S TO NEAR 80. BEYOND THURSDAY PREVIOUS FORECAST STILL LOOKS ON TRACK AND MADE ONLY MINOR CHANGES. && .GID WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM JCB/AWJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1218 PM CDT MON MAY 24 2004 NEZ040-041-047>049-062>064-075>077-085>087-251200- ADAMS-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE- NUCKOLLS-POLK-THAYER-WEBSTER-YORK- 1218 PM CDT MON MAY 24 2004 ...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER AFTER NOON THROUGH EARLY EVENING ALONG AND EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THE HIGHEST SEVERE WEATHER POTENTIAL WILL EXIST EAST OF HIGHWAY 14 DURING THE EARLY TO MID AFTERNOON HOURS. THUNDERSTORMS WILL DEVELOP RAPIDLY EARLY THIS AFTERNOON. HAIL UP TO GOLFBALLS AND DAMAGING WINDS TO 70 MPH ARE LIKELY WITH THESE STORMS. TORNADOES ARE POSSIBLE MOSTLY EAST OF HIGHWAY 14. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT NEAR THE KANSAS...NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO TUESDAY. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT OF THESE STORMS AT THIS TIME. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST BY THE END OF THE WEEK AS ANOTHER SERIES OF DISTURBANCES SLIDE ACROSS THE AREA. THE SEVERE THUNDERSTORM POTENTIAL OUT OF THESE STORMS WILL CONTINUE TO BE MONITORED AND REFINED THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED BY EARLY THIS AFTERNOON INTO THE EARLY EVENING...ESPECIALLY ALONG AND EAST OF HIGHWAY 14. KSZ005>007-017>019-NEZ039-046-060-061-072>074-082>084-251200- BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-MITCHELL- OSBORNE-PHELPS-PHILLIPS-ROOKS-SHERMAN-SMITH-VALLEY- 1218 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER AFTER NOON THROUGH EARLY EVENING ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THUNDERSTORMS WILL DEVELOP RAPIDLY EARLY THIS AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT NEAR THE KANSAS...NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO TUESDAY. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT OF THESE STORMS AT THIS TIME. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST BY THE END OF THE WEEK AS ANOTHER SERIES OF DISTURBANCES SLIDE ACROSS THE AREA. THE SEVERE THUNDERSTORM POTENTIAL OUT OF THESE STORMS WILL CONTINUE TO BE MONITORED AND REFINED THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BY EARLY THIS AFTERNOON INTO THE EARLY EVENING...ESPECIALLY ALONG AND EAST OF HIGHWAY 183. JCB
The Grand Island radar (KUEX), 35 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
11 tornado, 6 hail. Local standard time, as filed.
A tornado set down south of Deweese and hit one farmstead on its 2 mile path. A shed and grain bin were damaged. Power poles were broken in the small tornadoes path.
A tornado was reported by spotters just northwest of Nelson and moving southeast at the time.
A tornado was reported just east of Nelson along the Elk Creek.
Storm spotters reported a brief tornado southwest of Oak.
A brief tornado was reported by the local power company. A couple of power poles were snapped.
Ruskin spotters reported a tornado north of town.
A tornado south of Ruskin destroyed 5 grain bins and broke several power poles. The damage was strewn over about 2 miles.
A tornado damaged a shed and several trees on it two mile path in southwest Thayer county.
A tornado damaged two farmsteads north of Byron. At one point, the tornado was up to one-quarter mile wide with a very clear path across a cornfield. At the first farm, the roof was torn from the house along with significant damage to the garage. It was a total loss. A machine shed was also ripped apart. At a second farm, damage as confined to metal buildings, grain bins and farm machinery. At one point, this was the largest of three tornadoes on the ground on the ground at one time.
A brief tornado near Hardy.
One final, brief tornado set down in south-central Nebraska east of Byron. The supercell thunderstorm then moved into Kansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402036, 5402037, 5402038, 5402039, 5402040, 5402042, 5402041, 5402043, 5402044, 5402045, 5402046, 5402047, 5402048, 5402116, 5402117, 5402118, 5402119.